I have a number of neurological/muscular problems and after being tested by an endocrinologist, he said my testosterone was high. I believe the normal is up to 76 and mine is a 77. The reason he was concerned about it is because I am on a seizure med and the testosterone level should be very low because of that med.
Do any of you know a reason why a woman (I am 35) would have such high testosterone? What should I be getting checked for? This doc is more concerned with my neurological problems and isn't really dealing with the testosterone, so maybe it isn't that big of a deal???
Ask them about something called Polycystic Ovarian Syndrome, or PCOS. It is the most common cause of high testosterone in women. And if you do a search for that online, there are as lot of good websites on it. I have PCOS, so if you have any more questions, I'll do what I can to help.
You should also be screened for Cushing's as well as that sometimes raises testosterone. I had high testosterone and I had Cushing's and PCOS (both is unusual). The guidelines for PCOS by ACOG outline this but once you mention Cushing's, your doc may roll his eyes - but this is really the most complete method. Also get your DHEA sulfate checked. That is a precurser hormone to estrogen and testosterone.
My daughter is 15 is was just diagnosed with PCOS. She is currently on Metformin. This is really a complicated and very tricky thing to go through. Does anyone have any tips on dealing with this? The endocrinologist says that diet and exercise are crucial.
The Following User Says Thank You to psn54 For This Useful Post: carolrose10 (09-10-2011)
PSN - was your daughter diagnosed via bloodwork and an ultrasound - or just by how she looked? The comment on exercise makes me doubtful that he did complete workups on her LH/FSH, testosterone and cortisol as well as judged the number of cysts on her ovaries. I had PCOS (resolved with a hysterectomy, unfortunately) and I know PCOS is not a good thing, but please make sure she was properly diagnosed and not just given metformin as a guess.
You are correct, it is a tricky thing and it needs to be treated correctly after it is diagnosed correctly.